Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

August 14, 2018Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 14, 2018, 7:13 PM CDT for Mobile County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 7:13 PM CDT (00:13 UTC)
Expired
Aug 14, 2018, 8:15 PM CDT
In force
62 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 16 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS84 KMOB 150013
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
713 PM CDT TUE AUG 14 2018
 
ALZ263-150115-
Mobile Central AL-
713 PM CDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 815 PM CDT...

At 713 PM CDT, the strong thunderstorm was located 7 miles south of
Tanner Williams, or 9 miles north of Grand Bay, moving southwest at
10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central Mobile
County.

LAT...LON 3054 8841 3065 8841 3069 8837 3063 8827
      3049 8833
TIME...MOT...LOC 0013Z 030DEG 8KT 3062 8835 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:55 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 14, 3:55 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
355 PM CDT Tue Aug 14 2018

.NEAR TERM /Now Through Wednesday/...14.12Z upper air analysis
shows little overall change to the geo-potential height fields
aloft over the past day with a trof axis over the OH River Valley
gradually easing eastward. Meanwhile, an upper ridge persists
south of the LA coast while next trof to move east was positioned
over the central Plains. An assessment of deep moisture shows
PWAT's near 2 inches over the central Gulf coast. Considering
moisture, destabilization of the local airmass and the continued
passage of mid level impulses in the higher level northwest flow
between the two pressure systems recently mentioned, storms are
forecast to develop thru the remainder of the afternoon. Latest
radar trends show isolated to scattered activity hugging the
eastern border of the forecast area and westward near the I-10
corridor. Some of the storms likely will produce brief strong
convective downbursts (40 MPH or higher) upon collapse of any of
the strongest cores. Frequent lightning and locally heavy rains
also likely in the strongest storms.

Tonight, will maintain a persistence type approach on
showers/storms. Will carry a small probability into the evening to
account for lingering activity carrying over from the afternoon.
Patchy late night fog development also possible, especially in areas
that see afternoon and early evening rainfall. On Wednesday, the
latest global guidance is consistent on showing lowering mid level
heights spreading eastward across the Lower/Mid MS River Valley
associated with next trof moving out of the Plains. Mid level
ridging into the local area shrinks, while becoming more amplified
over the western Gulf and up into TX. A chance of showers and storms
is maintained during the heat and instability of the day Wednesday.
/10

.SHORT TERM /Wednesday night Through Friday night/...Wednesday
night through Thursday, upper level high pressure over the
Southern Plains/northwestern Gulf connects with upper level high
pressure spreading west over the northern Gulf from the Caribbean.
This organizes a low level ridge that has built west over the
northern Gulf and brings a more organized onshore flow off the
Gulf. Moisture levels that had dipped a bit on Wednesday return to
their previous "soupy" levels (precip h20 levels rising to 2" or
greater over the forecast area) as Gulf moisture returns. An upper
trough shifts east over the Mississippi River, with the southern
end bisecting the northern Gulf ridge later Wednesday into
Wednesday night. In concert with the high moisture levels, scattered
to numerous tsra are expected over the area for Thursday.
Greatest moisture return is indicated over eastern portions of the
forecast area, so have placed highest PoPs this section of the
forecast area. Higher rain coverage east will lead to higher high
temps west and a w-e gradient of high temps Thursday (around 90
east to near 95 west). When combined with the higher moisture
levels, higher Heat Indices are expected west (101 to 107F),
mainly west of the Alabama River. East of the river, Heat Indices
of 98 to 102 are advertised in the guidance.

Thursday night through Friday, energy moving over the Mississippi
River digs a deeper upper trough (as compared to previous days
guidance) centered just east of the Mississippi River (farther
west than previous days). This position directs a series of
shortwave impulses over/near the forecast area and brings
scattered daytime thunderstorms to the area. Temps a bit cooler
than Wednesday are expected as subsidence from the weakening upper
ridge over the northern Gulf decreases, but are still expected to
rise into the low 90s. Heat Indices of 100 to 105 are expected
area-wide with the seasonably hot temperatures topping out in the
low 90s.

Not to forget overnight lows, the increased moisture levels along
with increased upper subsidence initially will keep temperatures
from dropping below a 72 to 76 degree range inland from the coast.
Onshore warm flow off the Gulf will bring overnight low in the 75
to 79 degree range each night.

Lastly for the Short Term, with daytime instability levels high
enough for strong to marginally severe storms (MLCapes rising to
around 2000J/kg each day), some of the stronger storms can bring
wind gusts topping 40 mph or high as they collapse.

/16

.LONG TERM /Saturday Through Tuesday/...Saturday through Sunday,
shortwave energy moves through the eastern conus upper trough,
shifting it east. Ultimately the axis moves east of the forecast
area Monday. Until then, increased upper support and high moisture
levels will bring scattered to numerous daytime thunderstorms
area wide. Increased cloud cover and rain cooling will drop
expected daytime high temps a few degrees from previous days, to
the 88 to 91 degree range. Monday on, guidance is advertising an
upper level ridge building back west from the Caribbean over the
northern Gulf. Chances of rain decrease early in the coming work
week, with daytime highs inching upward from the weekend. With the
increased subsidence from the upper ridge bringing a drier
airmass to the area Monday on, overnight lows see a several degree
drop from the weekend as the work week progresses.

/16

&&

.MARINE...Large surface high over the southwest Atlantic persists
and ridges westward into the Gulf for several days. This maintains a
south to southwest prevailing flow. Seas 1 to 2 feet. Winds, waves
and seas locally higher in and near storms. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  93  74  91  74  91  74  91 /  20  30  20  50  20  50  20  60
Pensacola   76  90  77  89  77  90  76  89 /  30  50  20  50  20  50  20  50
Destin      77  89  78  89  78  88  78  87 /  30  50  40  40  10  50  20  50
Evergreen   73  94  73  91  73  92  73  91 /  30  30  10  60  20  50  20  60
Waynesboro  72  94  72  94  72  92  73  90 /  20  30  10  40  20  50  20  60
Camden      72  95  73  92  73  92  73  90 /  20  30  10  50  20  50  20  60
Crestview   73  92  73  89  73  91  73  90 /  30  50  30  60  20  50  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 14, 5:12 AM CDT, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Mobile AL
512 AM CDT Tue Aug 14 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-151015-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
512 AM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

A few strong storms will be possible this afternoon and evening
generally east of I-65. Primary threats will be strong wind gusts
and frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values of 102 to 107 degrees are expected Wednesday with
localized higher values possible.

There is a moderate risk of rip currents along area beaches Friday
into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-151015-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
512 AM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 14, 6:22 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
622 PM CDT TUE AUG 14 2018

ALZ263-265-150000-
Mobile Coastal AL-Mobile Central AL-
622 PM CDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 700 PM CDT...

At 622 PM CDT, the strong thunderstorm was located 5 miles south of
Theodore, moving south at 10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Bayou La Batre, Coden and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8817 3028 8839 3034 8840 3057 8827
      3051 8807 3022 8814
TIME...MOT...LOC 2322Z 018DEG 11KT 3047 8821
Local storm report, Aug 14, 6:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
639 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     1 ESE EAST END OF DAUPH 30.25N 88.07W
08/14/2018  M41 MPH          GMZ631             AL   SHIP

            DAUPHIN ISLAND FERRY RECORDED A 36KT GUST.

&&

DRJ
Special weather statement, Aug 14, 6:44 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
644 PM CDT TUE AUG 14 2018

ALZ265-150030-
Mobile Coastal AL-
644 PM CDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL MOBILE COUNTY UNTIL 730 PM CDT...

At 643 PM CDT, the strong thunderstorm was located 6 miles north of
Dauphin Island, moving south at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Dauphin Island.

LAT...LON 3022 8832 3036 8831 3033 8812 3022 8810
TIME...MOT...LOC 2343Z 359DEG 11KT 3028 8822
Local storm report, Aug 14, 7:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
710 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     3 W WEST END DAUPHIN IS 30.25N 88.23W
08/14/2018  M40 MPH          GMZ632             AL   MESONET

            A 40 MPH WIND GUST WAS RECORDED BY THE
            KATRINA CUT DAUPHIN ISLAND SEA LAB MESONET
            SITE.

&&

DRJ
Special weather statement, Aug 14, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
713 PM CDT TUE AUG 14 2018

ALZ263-150115-
Mobile Central AL-
713 PM CDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 815 PM CDT...

At 713 PM CDT, the strong thunderstorm was located 7 miles south of
Tanner Williams, or 9 miles north of Grand Bay, moving southwest at
10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central Mobile
County.

LAT...LON 3054 8841 3065 8841 3069 8837 3063 8827
      3049 8833
TIME...MOT...LOC 0013Z 030DEG 8KT 3062 8835

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:41 PM CDTSpecial Weather StatementMOBMobile64 min
Aug 15, 2:00 PM CDTSpecial Weather StatementMOBBaldwin30 min
Aug 15, 5:55 PM CDTSpecial Weather StatementMOBButler50 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.